Browse

You are looking at 1 - 5 of 5 items for :

  • Refine by Access: Open Access content only x
Clear All
Open access

Ana Dugic, Michael Kryk, Claudia Mellenthin, Christoph Braig, Lorenzo Catanese, Sandy Petermann, Jürgen Kothmann, and Steffen Mühldorfer

Summary

Drinking fruit juice is an increasingly popular health trend, as it is widely perceived as a source of vitamins and nutrients. However, high fructose load in fruit beverages can have harmful metabolic effects. When consumed in high amounts, fructose is linked with hypertriglyceridemia, fatty liver and insulin resistance. We present an unusual case of a patient with severe asymptomatic hypertriglyceridemia (triglycerides of 9182 mg/dL) and newly diagnosed type 2 diabetes mellitus, who reported a daily intake of 15 L of fruit juice over several weeks before presentation. The patient was referred to our emergency department with blood glucose of 527 mg/dL and glycated hemoglobin (HbA1c) of 17.3%. Interestingly, features of diabetic ketoacidosis or hyperosmolar hyperglycemic state were absent. The patient was overweight with an otherwise unremarkable physical exam. Lipase levels, liver function tests and inflammatory markers were closely monitored and remained unremarkable. The initial therapeutic approach included i.v. volume resuscitation, insulin and heparin. Additionally, plasmapheresis was performed to prevent potentially fatal complications of hypertriglyceridemia. The patient was counseled on balanced nutrition and detrimental effects of fruit beverages. He was discharged home 6 days after admission. At a 2-week follow-up visit, his triglyceride level was 419 mg/dL, total cholesterol was 221 mg/dL and HbA1c was 12.7%. The present case highlights the role of fructose overconsumption as a contributory factor for severe hypertriglyceridemia in a patient with newly diagnosed diabetes. We discuss metabolic effects of uncontrolled fructose ingestion, as well as the interplay of primary and secondary factors, in the pathogenesis of hypertriglyceridemia accompanied by diabetes.

Learning points

  • Excessive dietary fructose intake can exacerbate hypertriglyceridemia in patients with underlying type 2 diabetes mellitus (T2DM) and absence of diabetic ketoacidosis or hyperosmolar hyperglycemic state.

  • When consumed in large amounts, fructose is considered a highly lipogenic nutrient linked with postprandial hypertriglyceridemia and de novo hepatic lipogenesis (DNL).

  • Severe lipemia (triglyceride plasma level > 9000 mg/dL) could be asymptomatic and not necessarily complicated by acute pancreatitis, although lipase levels should be closely monitored.

  • Plasmapheresis is an effective adjunct treatment option for rapid lowering of high serum lipids, which is paramount to prevent acute complications of severe hypertriglyceridemia.

Open access

Ellada Sotiridou, Henrike Hoermann, Sommayya Aftab, Antonia Dastamani, Eva Thimm, Louise Doodson, Spyros Batzios, Sebastian Kummer, and Pratik Shah

Summary

Tyrosinaemia type 1 (TT1) is a rare inherited disorder of amino acid metabolism typically presenting with liver failure and renal tubular dysfunction. We describe three individuals with TT1 and transient hyperinsulinaemic hypoglycaemia (HH). Two siblings with TT1 and acute liver dysfunction were diagnosed with hyperinsulinaemic hypoglycaemia in the neonatal period. Both siblings were successfully treated with diazoxide/chlorthiazide and treatment was gradually weaned and stopped after 8 and 6 months of age respectively. The third patient presented with a neonatal liver failure with mild cholestasis, coagulopathy, fundus haemorrhages, vitamin A and E deficiency and hyperinsulinaemic hypoglycaemia. He maintained euglycaemia on high dose diazoxide (5–12 mg/kg/day) but developed pulmonary hypertension at 12 weeks of age. After discontinuation of diazoxide, he continued maintaining his blood glucose (BG) within the normal range. Although histological abnormalities of the pancreas including beta-cell hyperplasia are well documented, the exact mechanism of excessive insulin secretion in TT1 is not well understood. It may be related to the accumulation of toxic metabolites in the target organs including pancreas. Therefore, in patients with TT1 and persistent hypoglycaemia beyond the recovery of the acute liver failure, it is important to exclude hyperinsulinism which is usually transient and can be successfully treated with diazoxide and chlorothiazide. Further studies are required to determine which factors contribute to excessive insulin secretion in patients with TT1.

Learning points:

  • Every child with TT1 should be monitored for signs and symptoms of hypoglycaemia and screened for HH at the time of real hypoglycaemia.

  • If hypoglycaemic episodes persist even after improvement of liver function, hyperinsulinism should be suspected.

  • Treatment with diazoxide is effective, however, children need to be monitored closely for possible side effects.

  • The pathophysiological mechanism of hyperinsulinism in children with TT1 is not elucidated yet and further studies are required to determine which factors contribute to excessive insulin secretion in patients with TT1.

Open access

Sebastian Hörber, Sarah Hudak, Martin Kächele, Dietrich Overkamp, Andreas Fritsche, Hans-Ulrich Häring, Andreas Peter, and Martin Heni

Summary

Diabetic ketoacidosis is a life-threatening complication of diabetes mellitus. It usually occurs in patients with type 1 diabetes where it is typically associated with only moderately increased blood glucose. Here, we report the case of a 52-year-old female patient who was admitted to the emergency unit with severely altered mental status but stable vital signs. Laboratory results on admission revealed very high blood glucose (1687 mg/dL/93.6 mmol/L) and severe acidosis (pH <7) with proof of ketone bodies in serum and urine. Past history revealed a paranoid schizophrenia diagnosed 10 years ago and for which the patient was treated with risperidone for many years. Acute treatment with intravenous fluids, intravenous insulin infusion and sodium bicarbonate improved the symptoms. Further laboratory investigations confirmed diagnosis of autoimmune type 1 diabetes. After normalization of blood glucose levels, the patient could soon be discharged with a subcutaneous insulin therapy.

Learning points:

  • Diabetic ketoacidosis as first manifestation of type 1 diabetes can occur with markedly elevated blood glucose concentrations in elder patients.

  • Atypical antipsychotics are associated with hyperglycemia and an increased risk of new-onset diabetes.

  • First report of risperidone-associated diabetic ketoacidosis in new-onset type 1 diabetes.

  • Patients treated with atypical antipsychotics require special care and regular laboratory examinations to detect hyperglycemia and diabetic ketoacidosis.

  • In cases when the diagnosis is in doubt, blood gas analysis as well as determination of C-peptide and islet autoantibodies can help to establish the definite diabetes type.

Open access

Hodaka Yamada, Shunsuke Funazaki, Masafumi Kakei, Kazuo Hara, and San-e Ishikawa

Summary

Diabetic ketoacidosis (DKA) is a critical complication of type 1 diabetes associated with water and electrolyte disorders. Here, we report a case of DKA with extreme hyperkalemia (9.0 mEq/L) in a patient with type 1 diabetes on hemodialysis. He had a left frontal cerebral infarction resulting in inability to manage his continuous subcutaneous insulin infusion pump. Electrocardiography showed typical changes of hyperkalemia, including absent P waves, prolonged QRS interval and tented T waves. There was no evidence of total body water deficit. After starting insulin and rapid hemodialysis, the serum potassium level was normalized. Although DKA may present with hypokalemia, rapid hemodialysis may be necessary to resolve severe hyperkalemia in a patient with renal failure.

Learning points:

  • Patients with type 1 diabetes on hemodialysis may develop ketoacidosis because of discontinuation of insulin treatment.

  • Patients on hemodialysis who develop ketoacidosis may have hyperkalemia because of anuria.

  • Absolute insulin deficit alters potassium distribution between the intracellular and extracellular space, and anuria abolishes urinary excretion of potassium.

  • Rapid hemodialysis along with intensive insulin therapy can improve hyperkalemia, while fluid infusions may worsen heart failure in patients with ketoacidosis who routinely require hemodialysis.

Open access

Ahmad Haider, Karim S Haider, and Farid Saad

Summary

In daily practice, clinicians are often confronted with obese type 2 diabetes mellitus (T2DM) patients for whom the treatment plan fails and who show an inadequate glycemic control and/or no sustainable weight loss. Untreated hypogonadism can be the reason for such treatment failure. This case describes the profound impact testosterone therapy can have on a male hypogonadal patient with metabolic syndrome, resulting in a substantial and sustained loss of body weight, pronounced improvement of all critical laboratory values and finally complete remission of diabetes.

Learning points:

  • Hypogonadism occurs frequently in men with T2DM.

  • In case of pronounced abdominal fat deposition and T2DM, the male patient should be evaluated for testosterone deficiency.

  • Untreated hypogonadism can complicate the successful treatment of patients with T2DM.

  • Under testosterone therapy, critical laboratory values are facilitated to return back to normal ranges and even complete remission of diabetes can be achieved.